Grandpa's dementia gets much worse when his sleep is disrupted. His doctor won't prescribe anything to help him sleep. Recommendations?

Follow
Share

Possible Lewy-body dementia. When he sleeps well he is completely normal (tells jokes, no confusion, eats and walks on his own, plays cards). If his sleep is disrupted it starts a downward spiral. He's slept poorly for the last 3 nights and today we had to feed him and help him walk because he was so caught up in his delusions. Doctor has him on 50mg of Seroquel at night and we've tried melatonin. She won't prescribe anything to help him sleep even when things get really desperate. I know that sleep medications in elderly can be dangerous and sometimes lead to cognitive delay but there must be something we can do.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
2

Answers

Show:
Change doctors.
Helpful Answer (0)
Report

Ummm ... change doctors?

Actually, I think this doctor may have a grasp of Lewy Body. My husband's doctors included a well-respected sleep specialist and an internationally known LBD expert at Mayo Clinic. They tried him on Melatonin (which is not likely to do harm) but quickly moved on to Seroquel when that did not work. They built the Seroquel dose up gradually, to 100 mg, which he was on for about nine years with no side effects and no need for an increase. When he went on hospice we tried dropping it, but it was obviously still effective and still needed so we resumed it. (I know someone who takes seroquel for bipolar disorder and his dose is at 700 mg, so you can see that even 100 is a fairly small dose.)

I've had people say that Seroquel is pretty big guns for a sleep problem, but as you have learned, a sleep problem for someone with Lewy Body Dementia is a pretty big enemy.

I wonder if you might ask the doctor if experimenting with a slightly higher dose of seroquel is warranted at this point?

I certainly hope you can find a solution for the sleep problem. I simply could not have kept my husband at home if we hadn't found a solution, and that would have been devastating to us both.

By the way, for my own sleep issues a doctor recommended Benadryl. That was probably an OK suggestion for me, but it should not be given to someone with Lewy Body Dementia. Since it is an over-the-counter remedy I mention this in case you are tempted to try it and if his doctor has not mentioned that to you. No Benadryl, please.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions